Heavy Rain, Santa Rosa
- When
- June 15, 8:00 PM CST to 10:49 PM CST
- Where
- Santa Rosa County, 1 mi W of Gulf Breeze
- Reported by
- Mesonet
- Coordinates
- 30.350, -87.167
Mesonet site recorded 9.04 inches of rain.
A large cluster of thunderstorms stalled near the coast in the Florida panhandle and produced very heavy rain with 6 to 12 inches of rain recorded. This caused widespread flash flooding around Pensacola.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A large cluster of thunderstorms stalled near the coast in the Florida panhandle and produced very heavy rain with 6 to 12 inches of rain recorded. This caused widespread flash flooding around Pensacola. The thunderstorms also produced wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 15, 6:52 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion
National Weather Service Mobile AL
752 PM CDT Thu Jun 15 2023
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 633 PM CDT Thu Jun 15 2023
Forecast uncertainty is rather high with regard to the
potential for thunderstorms during the next 12 to 24 hours.
Clusters of thunderstorms are currently moving
southeastward, impacting MOB, BFM, PNS. These should move
south of the terminals in the next couple of hours, with a break
in the activity expected to continue through the overnight hours.
Additional thunderstorm development is possible after sunrise and
another round of storms possible during the afternoon. Given the
uncertainly, will maintain the PROB30 group for TSRA in the TAFs.
Amendments to the TAFs may be necessary. Outside of
thunderstorms, VFR conditions are expected through the period,
with southwesterly winds and cigs above 3000 feet.
&&
.PREV DISCUSSION... /issued 420 PM CDT Thu Jun 15 2023/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Friday)
Issued at 415 PM CDT Thu Jun 15 2023
Severe storms continue across portions of south central AL late this
afternoon, and a Severe Thunderstorm Watch is currently in effect for
Escambia and Covington counties of south central AL, Mobile and
Baldwin counties of coastal AL and all of the western FL panhandle
through 9 PM this evening. These storms have produced widespread
wind damage and hail up to at least tennis ball size. CAMS,
specifically the HRRR, seems to have a decent handle on this (for a
change) and it appears that the current cluster of severe storms
should continue sagging slowly southward and into the FL panhandle
counties late this afternoon and early evening. The airmass
downstream of this activity remains moderately to strongly unstable,
with MLCAPE generally ranging 2500-3000 J/KG. Strong deep layer
shear will allow for continued updraft organization, including
supercells, so damaging winds and large hail will continue to be
possible with the storms. By around 8-9 PM we think that this
cluster of storms will be moving offshore and the severe threat will
be ending, hopefully for the remainder of the night.
Another shortwave will be approaching the area from the west by
early Friday morning, and another cluster of strong to severe storms
will likely move east across our forecast area on Friday morning.
The potential for severe weather will also be there with this
cluster of storms as well, with damaging wind and large hail again
being the primary threat. There is some indication that Friday
afternoon may not be as busy weather-wise as the past several days,
but CAMs have had trouble with the timing of these systems and we
will have to monitor to see if that changes.
Lows tonight in the upper 60s well inland and the low to mid 70s
coast. Highs on Friday mainly in the upper 80s. /12
SHORT TERM...
(Friday night through Sunday night)
Issued at 415 PM CDT Thu Jun 15 2023
The active weather pattern we have been dealing with over the past
several days appears to continue right on through the weekend.
Several mid-level impulses, embedded in a persistent and
unseasonably strong mid and upper level northwesterly flow, will
continue to bring episodes of enhanced ascent across the area.
Energy aloft will overspread/interact with a moderately to
strongly unstable airmass in place. Clusters of showers and
thunderstorms appear likely to form along the Interstate 10
corridor on Saturday near a remnant quasi-stationary front with
other clusters of storms forming on old convective outflows and
over the interior in response to the passage of high level energy
maximums. Storm motion from the northwest to the southeast remains
favored. The severe weather risk remains possible Saturday given
the expectation that more than sufficient instability will be in
place as well as 0-6 km bulk shear magnitudes 35 to 45 kts.
The latest 15.12Z physical solutions suggest a more significant
upper level impulse will be riding east southeast from the Lower
MS River Valley to across central/southern sections of MS/AL
through the day Sunday. This may bring yet another increased
severe weather threat.
In addition to weekend storms, other concerns will be first =>
heat with highest heat indices (102 to 107) appearing in the
forecast by Sunday and more focused along and south of a line from
Crestview FL to New Augusta MS. Secondly, a HIGH risk of
dangerous to potentially deadly rip currents exists along area
beaches through the weekend. /10
LONG TERM...
(Monday through Thursday)
Issued at 415 PM CDT Thu Jun 15 2023
It doesn't appear there will be much reprieve next week too as the
southern stream remains in a persistently active state. An upper
level ridge centered over Mexico noses northward into the
southern Plains while there is some indication of an upper level
low pressure system to form over the TN Valley/southern Appalachians.
The position of these two systems maintains a flow supporting an
extended period where spokes of mid-level energy will drop southward
bringing the potential of multiple rounds of storms over the
central Gulf coast. Appears there will be potential for severe
storms and heavy rain with each round.
Additionally, a HIGH risk for rip currents persists at local
beaches through at least Monday. Hot and humid conditions could
also lead to heat stress related concerns as we head into early
next week. /10
MARINE...
Issued at 415 PM CDT Thu Jun 15 2023
Moderate to occasionally strong southwesterly winds prevail into
tonight and then weaken slightly Friday and into the weekend. A
Small Craft Advisory is in effect until 10 pm tonight. A brief
period of light to moderate offshore flow may develop on Friday as
a cold front may drift just off the coast, but this should be
short lived as a lighter onshore flow is generally expected as we
move into the weekend. /12
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 73 91 71 91 73 90 76 91 / 60 70 60 60 20 70 30 70
Pensacola 75 89 74 88 75 88 78 89 / 70 70 70 70 30 70 50 70
Destin 78 89 76 88 77 88 78 88 / 70 70 70 70 30 60 40 70
Evergreen 69 90 69 90 69 89 70 88 / 50 70 70 60 20 70 50 80
Waynesboro 69 88 68 90 70 89 71 89 / 30 70 60 50 20 70 50 70
Camden 67 87 66 88 67 86 68 86 / 30 70 60 40 20 70 60 80
Crestview 70 91 69 91 70 91 71 89 / 60 70 70 70 20 70 40 80
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 10 PM CDT this evening for ALZ051>060-261>266.
High Rip Current Risk through Saturday evening for ALZ265-266.
FL...Flood Watch until 10 PM CDT this evening for FLZ201>206.
High Rip Current Risk through Saturday evening for FLZ202-204-
206.
MS...Flood Watch until 10 PM CDT this evening for MSZ067.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ630>632-
650-670.
&&
This product is also available on the web at:
www.weather.gov/mobPreliminary Local Storm Report
National Weather Service Mobile AL
643 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM Tstm Wnd Dmg 1 ESE West Monroeville 31.52N 87.34W
06/15/2023 Monroe AL 911 Call Center
911 dispatch reports power lines down on
Park Rd in Monroeville. Time using radar.
&&
JEHPreliminary Local Storm Report
National Weather Service Mobile AL
649 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Flash Flood 1 WNW Goodway 31.34N 87.44W
06/15/2023 Monroe AL 911 Call Center
911 dispatch reports water covering roadway
on Hwy 21 S near Goodway Rd.
&&
JEHSpecial Weather Statement
National Weather Service Mobile AL
722 PM CDT Thu Jun 15 2023
FLZ205-206-160100-
Okaloosa Inland FL-Okaloosa Coastal FL-
722 PM CDT Thu Jun 15 2023
...Strong thunderstorms will impact portions of southern Okaloosa
County through 800 PM CDT...
At 721 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Eglin AFB, moving east at 35 mph.
HAZARD...Winds in excess of 45 to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar and Cinco Bayou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Florida.
&&
LAT...LON 3038 8651 3040 8662 3039 8680 3040 8676
3041 8666 3041 8678 3040 8679 3041 8680
3066 8672 3069 8639 3045 8639 3045 8642
3040 8642 3040 8639 3038 8640
TIME...MOT...LOC 0021Z 285DEG 58KT 3051 8658
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHPreliminary Local Storm Report
National Weather Service Mobile AL
736 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM Waterspout 4 ESE Pinto Island 30.66N 87.97W
06/15/2023 GMZ630 AL Public
Social media video of waterspout over Mobile
Bay. Time using radar.
&&
JEHPreliminary Local Storm Report
National Weather Service Mobile AL
746 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Gst 5 E Seminole 30.47N 86.33W
06/15/2023 M58 MPH GMZ636 FL Mesonet
FSWN Choctaw Beach weatherstem station
recorded a max wind gust of 50 kts.
&&
JEHSpecial Weather Statement
National Weather Service Mobile AL
815 PM CDT Thu Jun 15 2023
FLZ202-204-160200-
Santa Rosa Coastal FL-Escambia Coastal FL-
815 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of south central Santa
Rosa and south central Escambia Counties through 900 PM CDT...
At 814 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Ensley, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gulf Breeze, Goulding, Myrtle Grove and Oriole Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Florida.
&&
LAT...LON 3042 8736 3045 8736 3047 8743 3054 8740
3052 8696 3049 8696 3050 8705 3044 8709
3049 8710 3049 8715 3048 8716 3038 8717
3040 8702 3034 8716 3041 8722 3038 8727
3037 8727 3032 8721 3032 8723
TIME...MOT...LOC 0114Z 298DEG 17KT 3050 8728
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMThe Mobile radar (KMOB), 109 km away, was scanning. The volume nearest the first event began at 01:56 UTC.
11 thunderstorm wind, 8 flash flood, 5 heavy rain. Local standard time, as filed.
Mesonet site recorded 9.04 inches of rain.
Mesonet site recorded 3.42 inches of rain.
Mesonet site recorded 11.26 inches of rain.
Mesonet site at Gulf Breeze recorded 14.08 inches of rain.
Mesonet site recorded 15.23 inches of rain in the last 6 hours.
Heavy rain caused flooding along N Davis Highway from Creighton to Olive Road.
Heavy rain caused numerous reports of flooding across southern Escambia County.
Heavy rain caused flooding of numerous structures and ongoing highwater rescues ongoing.
Heavy rain caused flooding of numerous roads around the Pensacola area.
Heavy rain caused flooding and closed Gulf Breeze Parkway.
Heavy rain caused flooding in the Pensacola area with reports of residents evacuating in Brent along Carpenters creek due to water rapidly rising.
High winds downed multiple pine trees.
High winds downed multiple trees.
High winds snapped several trees in Berrydale.
Heavy rain closed Texas at 16th avenue due to flooding.
Heavy rain closed Langley Avenue from Davis highway to Hermitage drive due to flooding.
High winds downed a tree on a house.
High winds downed trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115877, 1115881, 1115884, 1116077, 1116132, 1115295, 1115296, 1116135, 1116136, 1116076, 1116107, 1116175, 1116177, 1116180, 1116202, 1116214, 1116215, 1116216, 1116217, 1116325, 1116327, 1116329, 1116334, 1116337.